Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 2, NWS Tulsa, OK

March 2, 2023Pushmataha County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Mar 2, 2023, 7:25 PM CST for Pushmataha County, Oklahoma. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 2, 2023, 7:25 PM CST (01:25 UTC)
Expired
Mar 2, 2023, 11:30 PM CST
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 131 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

781 
WGUS54 KTSA 030125
FFWTSA
OKC127-030530-
/O.NEW.KTSA.FF.W.0002.230303T0125Z-230303T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
725 PM CST Thu Mar 2 2023

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Pushmataha County in southeastern Oklahoma...

* Until 1130 PM CST.

* At 725 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Antlers...                         Clayton...
  Rattan...                          Albion...
  Snow...                            Clayton Lake State Park...
  Cloudy...                          Stanley...
  Nashoba...                         Dunbar...
  Oleta...                           Tuskahoma...
  Kosoma...                          Moyers...
  Kiamichi...                        Kellond...
  Finley...                          Eubanks...
  Corinne...                         Sardis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3416 9515 3416 9578 3451 9578 3451 9567
      3459 9567 3459 9551 3468 9551 3467 9494
      3451 9494 3451 9505 3424 9505 3424 9515

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
539 
WGUS74 KTSA 030324
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
924 PM CST Thu Mar 2 2023

OKC127-030530-
/O.CON.KTSA.FF.W.0002.000000T0000Z-230303T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pushmataha OK-
924 PM CST Thu Mar 2 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CST THIS 
EVENING FOR PUSHMATAHA COUNTY...

At 924 PM CST, Doppler radar indicated areas of rain with isolated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 4 inches of rain have fallen. Additional rainfall amounts of 0.5 
to 1 inch are possible in the warned area. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
Antlers...                         Clayton...
Rattan...                          Albion...
Snow...                            Clayton Lake State Park...
Cloudy...                          Stanley...
Nashoba...                         Dunbar...
Oleta...                           Tuskahoma...
Kosoma...                          Moyers...
Kiamichi...                        Kellond...
Finley...                          Eubanks...
Corinne...                         Sardis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3416 9515 3416 9578 3451 9578 3451 9567
      3459 9567 3459 9551 3468 9551 3467 9494
      3451 9494 3451 9505 3424 9505 3424 9515

FLASH FLOOD...RADAR INDICATED

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 5:37 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 2, 5:37 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
537 PM CST Thu Mar 2 2023

...New AVIATION...

.SHORT TERM...
(The rest of this afternoon and Tonight)
Issued at 148 PM CST Thu Mar 2 2023

Elevated thunderstorms have already exited northwest Arkansas early
this afternoon and the storms across northeast Oklahoma will exit
to the north-northeast shortly. A few of these storms became severe,
producing up to golfball size hail.

Now our attention turns to the southern portion of the forecast
area and the potential for severe storms later this afternoon
and evening. This activity is expected to be mostly surface based
and have the potential for all modes of severe weather. A warm front
stretches across southeast Oklahoma, from just north of KMLC down into
southwest Arkansas with a cold front impinging on this area from the
west. Temperatures have surged into the 70s across far southeast Oklahoma
with dew points in the low to mid 60s. Surface based CAPE values are already
around 2000 J/KG early this afternoon. There is also adequate deep layer
shear across the region to support severe storms. As the cap weakens, activity
is expected to ramp up later afternoon across far southeast Oklahoma
in the vicinity of the surface boundaries. As mentioned before, all modes of
severe weather will be possible across this area with tornadoes, damaging winds
and large hail all possible. There will be a lesser threat of severe weather
of severe weather across northeast Oklahoma and northwest Arkansas to the
north of the warm front. As the potential for severe storms winds down this
evening, the potential for heavy rain and flooding will increase as a mid-level
low currently over the Southwest sweeps across the area. The current Flash Flood
Watch looks good and will remain in place through noon on Friday. 2 to 4 inches
of rain still looks likely across the watch area with upwards of 6 inches of rain
in a few locations.

&&

.LONG TERM...
(Friday through Thursday)
Issued at 148 PM CST Thu Mar 2 2023

Showers will linger across portions of eastern Oklahoma and western Arkansas on
Friday morning before the aforementioned mid-low exits the area to the northeast.
There still could be some light snow mixed in with the rain in the higher terrain
of northwest Arkansas Friday morning. However, removed from the forecast at this
time.

Quiet weather is expected through the weekend with a weak cold front fizzling out
across the area on Saturday. A warming trend is expected through Monday with the
next cold front moving through Monday afternoon/evening before stalling out across
north Texas on Tuesday. The chances of showers increase north of the stalled boundary
Tuesday into Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM CST Thu Mar 2 2023

Initial VFR cigs and vsbys will fall into MVFR categories as RA/TSRA
continues to increase in areal coverage with impacts to all
sites for about the first half of the period. Low MVFR cigs/IFR
vsbys possible with heavier rain through 06z. The aforementioned
prevailing conditions will continue through mid morning when most
rainfall is expected to end. At that time, VFR vsbys will prevail for the
remainder of the period. MVFR cigs will scatter out across the E OK sites in
the 20z-22z time frame, though MVFR cigs will prevail for the remainder
of the period across the AR sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  60  38  64 /  90  90   0   0
FSM   47  57  38  66 / 100 100   0   0
MLC   42  59  40  67 / 100  80   0   0
BVO   37  60  33  63 /  90  80   0   0
FYV   41  53  36  65 / 100  90   0   0
BYV   42  49  36  62 / 100  90   0   0
MKO   42  56  38  63 / 100  90   0   0
MIO   40  53  36  61 / 100  90   0   0
F10   41  58  38  64 / 100  90   0   0
HHW   44  58  39  66 /  90  50   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Friday morning for OKZ049-053-063-068>076.

AR...Flood Watch through Friday morning for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...10
LONG TERM....10
AVIATION...23
Hazardous weather outlook, Mar 2, 5:40 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
540 PM CST Thu Mar 2 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
540 PM CST Thu Mar 2 2023

...SEVERE THUNDERSTORM AND HEAVY RAINFALL EVENT ONGOING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
	RISK...Significant.
	AREA...Far Southeast Oklahoma
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Southeast of Interstate 44.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Far southeast Oklahoma.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Southeast of Interstate 44.
	ONSET...Ongoing.

DISCUSSION...
Severe weather and heavy rainfall is ongoing early this evening with
the highest severe weather risk across far southeast Oklahoma through
mid evening. Heavy rainfall will continue to expand in coverage with
flooding becoming an increasing concern from mid evening through
the overnight hours. Flash flooding and main stem river flooding are
expected with significant rises expected in the Poteau River basin.
The risk of severe weather will decrease after midnight however
flooding risk will continue through the early morning hours Friday.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...High Wind Potential.
SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...High Wind Potential.
TUESDAY AND WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty northwest winds will continue behind the system Friday.
There is a slight chance of rain turning to snow for parts of far
northeast Oklahoma early Friday morning but no impacts are
expected at this time.

South winds will increase Sunday and Monday with warmer
temperatures, which could result in at least limited fire weather
potential.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 2, 4:37 PM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
437 PM CST Thu Mar 2 2023

OKZ070-071-073-074-022300-
Haskell OK-Pittsburg OK-Muskogee OK-McIntosh OK-
437 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of west central
Haskell, McIntosh, northern Pittsburg and southeastern Muskogee
Counties through 500 PM CST...

At 436 PM CST, Doppler radar indicated a strong thunderstorm over
Eufaula, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Eufaula...                        Checotah...
Warner...                         Porum...
Crowder...                        Canadian...
Indianola...                      Hanna...
Stidham...                        Raiford...
Vivian...                         Arrowhead State Park...
Lake Eufaula State Park...        Blocker...
Enterprise...                     Pierce...
Onapa...

This includes Interstate 40 in Oklahoma between mile markers 247 and
282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.

&&

LAT...LON 3551 9581 3548 9516 3506 9553 3508 9595
TIME...MOT...LOC 2236Z 205DEG 33KT 3528 9558

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 2, 4:59 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
459 PM CST Thu Mar 2 2023

OKZ073-022330-
Pittsburg OK-
459 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of southern Pittsburg
County through 530 PM CST...

At 459 PM CST, Doppler radar indicated a strong thunderstorm 7 miles
south of Kiowa, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Mcalester...                      Hartshorne...
Krebs...                          Kiowa...
Savanna...                        Alderson...
Haywood...                        Mcalester Regional Airport...
Blanco...                         Haileyville...
Pittsburg...                      Dow...
Bache...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.

&&

LAT...LON 3468 9589 3468 9607 3499 9594 3494 9551
      3487 9551 3459 9561 3459 9588
TIME...MOT...LOC 2259Z 210DEG 37KT 3461 9590

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 2, 5:25 PM CST, 2 hours before
Special Weather Statement
National Weather Service Tulsa OK
525 PM CST Thu Mar 2 2023

OKZ069-070-072-074-030000-
Haskell OK-Adair OK-Muskogee OK-Sequoyah OK-
525 PM CST Thu Mar 2 2023

...Strong thunderstorms will impact portions of Haskell, central
Sequoyah, southwestern Adair and southeastern Muskogee Counties
through 600 PM CST...

At 525 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from near Whitefield to 2 miles northeast of Sallisaw.
Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Sallisaw...                       Stigler...
Warner...                         Vian...
Gore...                           Porum...
Webbers Falls...                  Keota...
Whitefield...                     Kinta...
Marble City...                    Tamaha...
Brushy...                         Briartown...
Brushy Lake State Park...         Bunch...
Lake Tenkiller State Park...      Kanima...
Box...                            Mc Key...

This includes Interstate 40 in Oklahoma between mile markers 275 and
312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.

&&

LAT...LON 3535 9473 3536 9477 3533 9479 3532 9481
      3528 9482 3506 9535 3554 9533 3564 9495
      3564 9481 3568 9481 3574 9457
TIME...MOT...LOC 2325Z 203DEG 35KT 3525 9527 3549 9477

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 2, 5:32 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CST THU MAR 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 NW HUGO               34.03N 95.53W
03/02/2023  E1.25 INCH       CHOCTAW            OK   AMATEUR RADIO

&&
Special weather statement, Mar 2, 6:09 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
609 PM CST Thu Mar 2 2023

OKZ076-030045-
Le Flore OK-
609 PM CST Thu Mar 2 2023

...A strong thunderstorm will impact portions of central Le Flore
County through 645 PM CST...

At 608 PM CST, Doppler radar indicated a strong thunderstorm 5 miles
southwest of Lake Wister State Park, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Poteau...                         Panama...
Wister...                         Howe...
Bokoshe...                        Fanshawe...
Cameron...                        Lake Wister State Park...
Shady Point...                    Rock Island...
Milton...                         Summerfield...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.

&&

LAT...LON 3481 9494 3520 9488 3520 9444 3519 9444
      3476 9473
TIME...MOT...LOC 0008Z 197DEG 46KT 3486 9481

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Mar 2, 7:10 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
710 PM CST Thu Mar 2 2023

OKZ049-053-030145-
Choctaw OK-Pushmataha OK-
710 PM CST Thu Mar 2 2023

...Strong thunderstorms will impact portions of southwestern
Pushmataha and western Choctaw Counties through 745 PM CST...

At 709 PM CST, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles west of Kellond to 6 miles southwest of
Boswell. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Antlers...                        Boswell...
Soper...                          Kent...
Moyers...                         Kosoma...
Kellond...                        Darwin...
Speer...                          Dela...
Unger...                          Finley...
Gay...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.

&&

LAT...LON 3391 9588 3392 9591 3395 9594 3407 9594
      3416 9589 3416 9578 3435 9578 3445 9542
      3391 9563 3389 9573 3390 9575 3389 9576
      3387 9584
TIME...MOT...LOC 0109Z 233DEG 36KT 3425 9574 3395 9592

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:05 PM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore25 min
Mar 2, 6:09 PM CSTSpecial Weather StatementTSALeFlore36 min
Mar 2, 6:42 PM CSTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore, Pushmataha, Sequoyah3 hr
Mar 2, 6:45 PM CSTAreal Flood AdvisoryTSAChoctaw, Pushmataha3 hr
Mar 2, 7:10 PM CSTSpecial Weather StatementTSAChoctaw35 min
Mar 2, 7:14 PM CSTFlash Flood WarningTSAChoctaw4 hr
Mar 2, 7:19 PM CSTSevere Thunderstorm WarningTSAChoctaw, Pushmataha41 min
Mar 2, 7:33 PM CSTSpecial Weather StatementTSAPushmataha27 min
Mar 2, 7:42 PM CSTSevere Thunderstorm WarningTSALatimer, Pushmataha48 min
Mar 2, 7:44 PM CSTSevere Thunderstorm WarningTSAChoctaw, Pushmataha46 min
Mar 2, 7:50 PM CSTFlash Flood WarningTSALatimer, LeFlore5 hr
Mar 2, 8:10 PM CSTSpecial Weather StatementTSALeFlore50 min
Mar 2, 8:23 PM CSTSevere Thunderstorm WarningTSALeFlore67 min
Mar 2, 9:43 PM CSTAreal Flood WarningTSAHaskell, LeFlore, Sequoyah14 hr
Mar 2, 10:45 PM CSTAreal Flood WarningTSAChoctaw, Latimer, LeFlore, Pushmataha13 hr

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.